Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS El Paso, TX

June 29, 2004El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 29, 2004, 3:15 AM MDT for El Paso County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 3:15 AM MDT (09:15 UTC)
Expired
Jun 29, 2004, 4:45 AM MDT
In force
90 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 14 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.3 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 290925
FFWELP
TXC141-291045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
315 AM MDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EL PASO COUNTY IN TEXAS

* UNTIL 445 AM MDT

* AT 308 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN WAS MOVING INTO NORTHWEST EL PASO. ALSO...NORTHEAST EL  
  PASO WAS STILL EXPERIENCING FLOODING FROM EARLIER HEAVY RAINS. ANY 
  ADDITIONAL HEAVY RAINFALL IN NORTHEAST EL PASO WILL LIKELY PRODUCE 
  FLASH FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3185 10661 3185 10647 3198 10642 3199 10665

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:14 AM MDT, 1 minute earlier.

Area forecast discussion, Jun 29, 3:14 AM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
314 AM MDT TUE JUN 29 2004

SYNOPSIS...
ABUNDANT MOISTURE AT THE SURFACE WILL AGAIN HELP KICK OFF SCATTERED
THUNDERSTORMS TODAY...SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL.
THE CHANCE OF RAIN WILL CONTINUE THROUGH THE END OF THE WEEK BEFORE
DRIER AND WARMER AIR WORKS IN FROM THE WEST. TEMPERATURES WILL START
OFF BELOW NORMAL FOR THE NEXT FEW DAYS...BUT WILL CLIMB BACK TOWARD
NORMAL LEVELS BY THE END OF THE WEEKEND.

DISCUSSION...
A LOT OF WEATHER GOING ON THIS MORNING SO I WILL KEEP THINGS SHORT.
AN EAST PUSH MOVED ACROSS THE AREA GIVING US EASTERLY SURFACE
WINDS...BUT JUST OFF THE SURFACE THERE IS LIGHT TO MODERATE SOUTHERLY
WINDS.  COMBINE THIS WITH THE MOISTURE AT THE SURFACE AND ALOFT AND
YOU HAVE A NICE OVER RUNNING SITUATION.  SO FAR RAINFALL TOTALS HAVE
APPROACHED 2 INCHES IN ISOLATED LOCATIONS.  ITS A TOUGH CALL AS TO
HOW MUCH MORE RAINFALL WELL GET.  THE OVER RUNNING WILL CONTINUE FOR
A WHILE BUT THE CLOUDS WILL LIMIT SOME OF THE CONVECTION...SO FOR NOW
ILL STICK WITH OUR SCATTERED POPS...EXCEPT AROUND LAS CRUCES AND EL PASO WHERE ILL GO FOR NUMEROUS SHOWERS..  ILL KEEP THE CHANCE FOR PRECIP
IN THE FORECAST THROUGH FRIDAY.  THE MODELS CONTINUE TO DRY US
OUT...BUT THEYVE BEEN SAYING THAT FOR QUITE AWHILE AND STILL WERE
VERY MOIST SO IM NOT IN ANY HURRY TO PULL THE POPS.  IT DOES LOOK
LIKE SOME DRIER AIR WILL WORK IN FOR THE WEEKEND AND WITH THE UPPER
HIGH REBUILDING RIGHT ON TOP OF US WELL SEE OUR TEMPERATURES CREEP
BACK UP TOWARD NORMAL LEVELS.

PRELIMINARY NUMBERS...

EL PASO               TB 086/064 092/068 094 63222
ALAMOGORDO            BB 085/061 091/062 093 33222
LAS CRUCES            TB 086/064 092/064 094 63222
CLOUDCROFT            BB 063/048 069/049 071 33332
TRUTH OR CONSEQUENCES BB 083/060 089/062 091 22112
SILVER CITY           BB 078/056 085/056 087 22112
DEMING                BB 086/062 092/064 094 22222
LORDSBURG             BB 086/062 093/063 095 11112
SIERRA BLANCA         BB 084/062 090/063 092 33222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 28, 12:29 PM MDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1229 PM MDT MON JUN 28 2004

NMZ022>025-030>032-TXZ055-056-290028-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1229 PM MDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...WILL OCCUR
AGAIN THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL OCCUR FIRST
OVER MOUNTAIN LOCATIONS...THEN DEVELOP OVER THE LOWLANDS AS OUTFLOWS
FROM THE FIRST STORMS HELP INITIATE CONVECTION.  THESE STORMS MAY
PRODUCE STRONG WIND GUSTS TO 50 MPH...SMALL HAIL AND PERIODS OF HEAVY
RAIN.  LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND LOW
LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE AIR MASS REMAINS MOIST OVER THE AREA.  A CHANCE OF AFTERNOON AND
NIGHT TIME THUNDERSTORMS EXISTS EACH DAY.  THUNDERSTORMS WILL BE MORE
FREQUENT OVER HIGHER TERRAIN AND MOUNTAINS.  THESE STORMS WILL
CAPABLE OF PRODUCING STRONG WIND GUSTS...SMALL HAIL AND PERIODS OF
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Jun 28, 9:15 PM MDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
915 PM MDT MON JUN 28 2004

NMZ031-032-290418-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
915 PM MDT MON JUN 28 2004

...STRONG THUNDERSTORMS MOVING INTO CENTRAL LUNA COUNTY NEW MEXICO...

AT 910 PM MDT AN AREA OF STRONG THUNDERSTORMS WAS MOVING INTO CENTRAL
LUNA COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS ALONG HIGHWAY 9
BETWEEN HACHITA AND COLUMBUS WITH STRONG STORMS ALSO APPROACHING
HIGHWAY 11 FROM THE DEMING AREA SOUTH TO COLUMBUS.

THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH THE PONDING OF WATER
OVER LOW LYING AREAS. HAZARDOUS DRIVING CONDITIONS MAY RESULT FROM
LOW VISIBILITIES AND WATER COVERED ROADS.

REMEMBER...NEVER TRY TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK AN ALTERNATE ROUTE OF TRAVEL.

ROGASH
Special weather statement, Jun 28, 11:35 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 PM MDT MON JUN 28 2004

NMZ024-031-032-TXZ055-290644-
EL PASO TX-SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
1135 PM MDT MON JUN 28 2004

...SCATTERED STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN NEW
MEXICO...

AT 1125 PM MDT STRONG THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
SOUTHERN NEW MEXICO. ONE AREA OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN LUNA COUNTY INTO SOUTHERN DONA ANA COUNTY ALONG HIGHWAY
9 BETWEEN COLUMBUS AND SANTA TERESA. THUNDERSTORMS WERE ALSO MOVING
ACROSS INTERSTATE 10 BETWEEN DEMING AND LAS CRUCES AND ALONG
INTERSTATE 25 BETWEEN LAS CRUCES AND HATCH. STRONG THUNDERSTORMS WERE
ACROSS HIGHWAY 70 OVER WHITE SANDS MISSILE RANGE JUST EAST OF SAINT
AUGUSTINE PASS.

THESE THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAINFALL WITH
PONDING OF WATER LIKELY OVER LOW LYING AREAS. HAZARDOUS DRIVING
CONDITIONS MAY RESULT FROM LOW VISIBILITIES AND FROM WATER COVERING
THE ROADS.

REMEMBER...NEVER TRY TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK AN ALTERNATE ROUTE OF TRAVEL.

ROGASH
Local storm report, Jun 29, 3:13 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
313 AM MDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0124 AM     FLOOD            NE EL PASO              31.85N 106.44W
06/29/2004                   EL PASO            TX   TRAINED SPOTTER

            NE EL PASO ... VICINITY OF HONDO PASS AND DIANA
            INTERSECTION. SPOTTER REPORTS HEAVY RAIN WITH WATER IN
            ROAD CLIMBING OVER CURBS.

0133 AM     FLASH FLOOD      EL PASO                 31.85N 106.44W
06/29/2004                   EL PASO            TX   LAW ENFORCEMENT

            ROCKSLIDE ... TRANSMOUNTAIN ROAD... REPORTED BY EL PASO
            SHERIFFS DEPT. PRELIMINARY REPORT WITH FEW DETAILS
            AVAILABLE AT THIS TIME.

&&

MPH/TSB/JF

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:16 AM MDTFlash Flood WarningEPZEl Paso119 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.